Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Grand Forks, ND

August 17, 2005Polk County, Minnesota; Grand Forks County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Aug 17, 2005, 10:55 AM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2005, 10:55 AM CDT (15:55 UTC)
Expired
Aug 17, 2005, 11:00 PM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 50 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 11:45 AM CDTFLASH FLOODEast Grand Forks, MNSTREETS FLOODED NEAR DOWNTOWN AREA.
Aug 17, 11:57 AM CDTFLASH FLOODGrand Forks, NDUP TO 2 FEET OF WATER COVERED PORTIONS OF 24TH AVENUE SOUTH BETWEEN WASHINGTON AND 28TH IN THE SOUTHERN PORTION OF THE CITY OF GRAND FORKS.
Aug 17, 12:30 PM CDTFLASH FLOOD7 Sse Bygland, MNSEVERAL FIELDS FLOODED IN CENTRAL TYNSID TOWNSHIP AFTER 4.5 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 171555
FFWFGF
MNC119-NDC035-180400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1055 AM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA
  POLK COUNTY IN NORTHWEST MINNESOTA

* UNTIL 1100 PM CDT

* AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 5 MILES EAST OF GREENVIEW...OR
  ABOUT 16 MILES SOUTHEAST OF GRAND FORKS. THE STORM PRODUCING       
  VERY HEAVY RAIN WAS MOVING TO THE NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE GRAND FORKS...THOMPSON...    
  NORTHWOOD...LARIMORE...CROOKSTON AND BELTRAMI.

RAINFALL AMOUNTS IN EASTERN GRAND FORKS COUNTY WERE BETWEEN 2.5 AND 
3.25 INCHES THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO 
DEVELOP THIS AFTERNOON AND EVENING WITH ANOTHER PERIOD OF HEAVY 
RAINFALL POSSIBLE AT THAT TIME. DUE TO SATURATED SOIL CONDITIONS 
FROM THE MORNING RAINFALL...ANY ADDITIONAL RAINFALL WILL QUICKLY 
PRODUCE RUNOFF. 

RAPID RISES IN WATER LEVELS ARE POSSIBLE ON THE SAND HILL RIVER 
BETWEEN BELTRAMI AND CLIMAX AS RADAR ESTIMATED RAINFALL AMOUNTS OF 3 
TO 4 INCHES HAVE BEEN INDICATED IN THIS AREA. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4754 9679 4753 9562 4772 9566 4776 9648
      4815 9655 4817 9787 4772 9785 4771 9697
      4766 9685

$$

BRAMER
3 follow-up statements
000 
WGUS73 KFGF 171720
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1220 PM CDT WED AUG 17 2005

MNC119-NDC035-180400-
GRAND FORKS ND-POLK MN-
1220 PM CDT WED AUG 17 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR POLK AND GRAND FORKS
COUNTIES UNTIL 1100 PM CDT WEDNESDAY EVENING...

AT 1155 PM CDT...AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE 
REPORTED UP TO 2 FEET OF WATER COVERING 24TH AVENUE SOUTH BETWEEN 
WASHINGTON AND 28TH IN GRAND FORKS. IN ADDITION...2 FEET OF WATER 
WAS COVERING PORTIONS OF 17TH STREET AND 20TH STREET IN THE SOUTHERN 
PORTION OF GRAND FORKS. 

A THUNDERSTORM PRODUCING VERY HEAVY RAIN CONTINUED TO MOVE ACROSS 
SOUTHERN POLK COUNTY. THIS STORM WAS LOCATED NEAR MELVIN...OR ABOUT 
34 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...  
  MAPLE BAY BY 1225 PM CDT
  MENTOR BY 1230 PM CDT
  ERSKINE BY 1245 PM CDT
  MCINTOSH BY 1255 PM CDT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND 
EVENING WITH ANOTHER PERIOD OF HEAVY RAINFALL POSSIBLE AT THAT TIME. 
DUE TO SATURATED SOIL CONDITIONS FROM THE MORNING RAINFALL...ANY 
ADDITIONAL RAINFALL WILL QUICKLY PRODUCE RUNOFF AND GENERATE 
FLOODING. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4754 9679 4753 9562 4772 9566 4776 9648
      4815 9655 4817 9787 4772 9785 4771 9697
      4766 9685

$$

BRAMER
000 
WGUS73 KFGF 171722 CCA
FFSFGF

FLASH FLOOD STATEMENT...CORRECTION FROM PM TO AM IN REPORT TIME
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1220 PM CDT WED AUG 17 2005

MNC119-NDC035-180400-
GRAND FORKS ND-POLK MN-
1220 PM CDT WED AUG 17 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR POLK AND GRAND FORKS
COUNTIES UNTIL 1100 PM CDT WEDNESDAY EVENING...

AT 1155 AM CDT...AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE 
REPORTED UP TO 2 FEET OF WATER COVERING 24TH AVENUE SOUTH BETWEEN 
WASHINGTON AND 28TH IN GRAND FORKS. IN ADDITION...2 FEET OF WATER 
WAS COVERING PORTIONS OF 17TH STREET AND 20TH STREET IN THE SOUTHERN 
PORTION OF GRAND FORKS. 

A THUNDERSTORM PRODUCING VERY HEAVY RAIN CONTINUED TO MOVE ACROSS 
SOUTHERN POLK COUNTY. THIS STORM WAS LOCATED NEAR MELVIN...OR ABOUT 
34 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...  
  MAPLE BAY BY 1225 PM CDT
  MENTOR BY 1230 PM CDT
  ERSKINE BY 1245 PM CDT
  MCINTOSH BY 1255 PM CDT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND 
EVENING WITH ANOTHER PERIOD OF HEAVY RAINFALL POSSIBLE AT THAT TIME. 
DUE TO SATURATED SOIL CONDITIONS FROM THE MORNING RAINFALL...ANY 
ADDITIONAL RAINFALL WILL QUICKLY PRODUCE RUNOFF AND GENERATE 
FLOODING. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4754 9679 4753 9562 4772 9566 4776 9648
      4815 9655 4817 9787 4772 9785 4771 9697
      4766 9685

$$

BRAMER
000 
WGUS73 KFGF 180401
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1057 PM CDT WED AUG 17 2005

MNC119-NDC035-180407-
GRAND FORKS ND-POLK MN-
1057 PM CDT WED AUG 17 2005

...THE FLASH FLOOD WARNING HAS EXPIRED FOR POLK AND GRAND FORKS
COUNTIES...

THE FLASH FLOOD WARNINGS FOR POLK AND GRAND FORKS COUNTIES ISSUED 
THIS MORNING WILL BE ALLOWED TO EXPIRE AT 11 PM. DUE TO THE 
ADDITIONAL RAINFALL OVER NORTHWEST POLK COUNTY THIS EVENING A NEW 
FLASH FLOOD WARNING FOR THE AREA WILL BE ISSUED SHORTLY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4754 9679 4753 9562 4772 9566 4776 9648
      4815 9655 4817 9787 4772 9785 4771 9697
      4766 9685

$$

KENNEDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:00 AM CDT, 55 minutes earlier.

Area forecast discussion, Aug 17, 10:00 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1000 AM CDT WED AUG 17 2005

.CURRENT OBSERVATIONAL OVERVIEW...
14Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHEAST MONTANA WITH
ASSOCIATED WARM FRONTAL BOUNDARY DRAPED ACROSS SOUTH NORTH DAKOTA/WEST
CENTRAL MINNESOTA. LATEST WATER VAPOR IMAGERY INDICATED 90KT JET SPEED
MAX/SHORTWAVE TROUGH PUNCHING NORTHEAST FROM THE CENTRAL ROCKIES. KMVX
RADAR TRENDS SHOWED MAIN BAND OF ELEVATED CONVECTION FIRING MAINLY FROM
THE CENTRAL RED RIVER VALLEY NORTH AND EAST. THIS GENERAL ACTIVITY BEING
AIDED BY FAVORABLE RIGHT REAR QUAD OF JET MAX OVER ONTARIO PROVINCE.

.SHORT TERM...
SHOTS OF UPSTREAM SHORTWAVE ENERGY OVER CENTRAL ROCKIES RIDING OVER TOP
OF FRONTAL BOUNDARY ACROSS THE DAKOTAS WILL LEAD TO A CONTINUED THREAT
OF ELEVATED CONVECTION WITH LOCALLY HEAVY RAINS ESPECIALLY FROM CENTRAL
RED RIVER VALLEY NORTH AND EAST THIS AFTERNOON AND TONIGHT. ENHANCED
300MB UPPER LEVEL DIVERGENCE PROJECTED BY THE MODELS ACROSS THE NORTH
THIS AFTERNOON AND TONIGHT SUGGESTS HEAVIEST RAIN THREAT WILL BE FROM
THE CENTRAL RED RIVER VALLEY NORTH AND EAST...THUS WILL ADDRESS POPS
/QPF THREAT ACCORDINGLY. WILL UPDATE ZONES TO COVER POPS/QPF AND TEMPS
TRENDS HOWEVER ATTM NO MAJOR CHANGES PLANNED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BERG
Hazardous weather outlook, Aug 17, 7:36 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
736 AM CDT WED AUG 17 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
736 AM CDT WED AUG 17 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON...
...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHEAST NORTH
DAKOTA AND WEST CENTRAL MINNESOTA AND PARTS OF NORTHWEST MINNESOTA
FOR THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND EVENING

ISOLATED SEVERE THUNDERSTORMS THIS MORNING ACROSS EASTERN NORTH
DAKOTA AND ADJACENT PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA.
SOME HAIL MAY BE EXPECTED THIS MORNING. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.
SEVERE THUNDERSTORM WILL REDEVELOP THIS AFTERNOON AND EVENING AFTER
4 PM AND SHOULD DIMINISH AFTER MIDNIGHT. ALL OF EASTERN NORTH DAKOTA
AND WEST CENTRAL AND NORTHWEST MINNESOTA WILL BE UNDER THE THREAT OF
SEVERE WEATHER. LARGE HAIL AND DAMAGING WIND CAN BE EXPECTED.
WARM MOIST AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY TODAY. AN
UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON
SOUTH OF A LINE FROM ROSEAU MINNESOTA TO FORMAN NORTH DAKOTA. LARGE
HAIL AND DAMAGING WIND ARE POSSIBLE. THE STORM WILL BE MOST LIKELY
IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:49 PM CDTSevere Thunderstorm WarningFGFGrant41 min
Aug 17, 3:47 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods58 min
Aug 17, 5:50 PM CDTFlash Flood WarningFGFMarshall13 hr
Aug 17, 12:52 AM CDTSevere Thunderstorm WarningFGFCass39 min
Aug 17, 8:30 AM CDTFlash Flood WarningFGFWalsh14 hr
Aug 17, 4:30 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs60 min
Aug 17, 4:55 PM CDTTornado WarningFGFBarnes65 min

Nearby

Flash Flood Warnings in Minnesota, 2005Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.